Alert archive / Montana / High Wind Watches in 2013

High Wind Watch 2, NWS Great Falls, MT

January 13, 2013

NWS Great Falls, MT issued this high wind watch at Jan 13, 2013, 3:20 AM MST. It took effect at Jan 14, 2013, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2013, 3:20 AM MST (10:20 UTC)
In effect from
Jan 14, 2013, 12:00 PM MST
Expired
Jan 13, 2013, 3:05 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WWUS75 KTFX 131020
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 AM MST SUN JAN 13 2013

MTZ009-048-132300-
/O.NEW.KTFX.HW.A.0002.130114T1900Z-130116T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
320 AM MST SUN JAN 13 2013

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WESTERLY WINDS ARE
  EXPECTED ALONG THE ROCKY MOUNTAIN FRONT FROM MONDAY AFTERNOON
  THROUGH LATE TUESDAY NIGHT. 

* WINDS: SUSTAINED WEST WINDS OF 25 TO 40 MPH... WITH GUSTS UP TO
  70 MPH ARE POSSIBLE DURING THE WATCH PERIOD.

* OTHER IMPACTS: STRONG CROSSWINDS ON NORTH-SOUTH ORIENTED ROADS
  WILL MAKE TRAVEL HAZARDOUS FOR HIGH PROFILE VEHICLES. BLOWING SNOW
  COULD CAUSE LOW VISIBILITIES AND DRIFTED ROADS.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
056 
WWUS75 KTFX 132205
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
305 PM MST SUN JAN 13 2013

MTZ009-048-141200-
/O.UPG.KTFX.HW.A.0002.130114T1900Z-130116T1200Z/
/O.NEW.KTFX.HW.W.0002.130114T1800Z-130116T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
305 PM MST SUN JAN 13 2013

...HIGH WIND WARNING IN EFFECT FROM 11 AM MONDAY TO 11 PM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM MONDAY TO 11 PM MST
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WESTERLY WINDS ARE
  EXPECTED TO DEVELOP ALONG THE ROCKY MOUNTAIN FRONT MONDAY
  AFTERNOON AND CONTINUE THROUGH TUESDAY AFTERNOON.

* WINDS: SUSTAINED WEST WINDS OF 25 TO 40 MPH... WITH GUSTS UP TO
  70 MPH ARE POSSIBLE.

* OTHER IMPACTS: STRONG CROSSWINDS ON NORTH-SOUTH ORIENTED 
  ROADS WILL MAKE TRAVEL HAZARDOUS FOR HIGH PROFILE VEHICLES. 
  BLOWING SNOW COULD CAUSE LOW VISIBILITIES AND DRIFTED ROADS. 

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 12, 10:25 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 12, 10:25 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MST Sat Jan 12 2013

.DISCUSSION...

Tonight through Monday...Weak shortwave energy continues to move
south embedded within the northerly flow aloft this afternoon.
Scattered snow can be expected in the mountains with very light
snow at times over the plains with Little to no accumulation.
Clouds will also continue to move south out of Canada overnight
and will help moderate low temperatures. The surface gradient will
support generally light winds overnight but cold wind chills will
again develop along the Hi-Line. Another shortwave will move south
over the area on Sunday for another round of scattered mountain
snow and areas of light snow over the plains. A lee side surface
trof develops Sunday night and strengthens on Monday resulting in
breezy downslope conditions along the Rocky Mountain Front and
adjacent plains. Further east, unstable northerly flow aloft will
continue to aid in isolated snow shower development. Temperatures
will remain very cold along the Hi-Line tonight and in Southwest
Montana valleys. Afternoon readings will begin a slow moderating
trend on Sunday as warm advection develops. Emanuel

Monday Night through Saturday...Medium range period will be
dominated by northwest flow aloft over Montana as a ridge remains
along the west coast with a broad trough over the central/eastern
portion of the country. Models continue to show warm advection and
shortwave energy bringing a chance of snow to the forecast area
Monday night but also bring only minor snow accumulations. Surface
low pressure east of the divide will bring strengthening downslope
winds east of the divide Tuesday through Thursday for warmer and
drier conditions. At this point it appears that winds along the
Rocky Mountain Front could become strong and gusty at times
through this mid week period. Model solutions for Friday and
Saturday continue to depict a return of the cold Canadian airmass
to the Dakotas and possibly eastern Montana. Models still disagree
how far west this airmass and its accompanying chance of
precipitation will go, but it is worth noting that the GFS
solution has trended a bit further east while the ECMWF has
consistently kept this feature well east of my forecast area. As a
result am feeling a bit more confident about keeping the forecast
for this period warmer and drier. mpj

&&

.AVIATION...
Updated 0523z.
An upper level low pressure trof is moving east and the region will
remain underneath unsettled northwest flow aloft. At the surface, a
cool and moist airmass will also remain in place through Sunday. A
disturbance in the flow aloft will cross central Montana Sunday and
bring areas of MVFR CIGS and VSBYS along with periods of light snow.
Mountains will be obscured at times especially in the vicinity of
snow.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   3  19   5  24 /  10  20  10  10
CTB   1  17   2  23 /  10  20  10  10
HLN  -2  15   1  19 /  20  10  10  10
BZN  -6  10  -8  16 /  20  20  10  10
WEY -19   4 -17   7 /  20  10  10  20
DLN  -8  12  -8  20 /  20  10  10  10
HVR  -7  15  -3  23 /  10  20  20  20
LWT  -1  14   1  22 /  10  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jan 12, 4:45 AM MST, 22 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MST SAT JAN 12 2013

MTZ008-015-052>055-131200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
445 AM MST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>014-044>051-131200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
445 AM MST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD AIRMASS WILL REMAIN OVER MUCH OF THE REGION TODAY AND
TONIGHT. WIND CHILL VALUES OF 10 BELOW TO 20 BELOW ZERO ARE
POSSIBLE IN SOME AREAS THIS MORNING AND AGAIN EARLY SUNDAY MORNING...HOWEVER
WINDS WILL GENERALLY REMAIN AROUND 10 MPH OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP MONDAY WITH
PERIODS OF GUSTY WINDS POSSIBLE THROUGH MUCH OF NEXT
WEEK...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS WHERE LOCALLY STRONG WINDS ARE POSSIBLE TUESDAY AND THURSDAY.
AREAS OF BLOWING AND DRIFTING SNOW ARE LIKELY MONDAY AS THE WINDY
CONDITIONS BECOME MORE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:05 PM MSTHigh Wind WarningTFX5 days

Nearby

High Wind Watches in Montana, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.